Wisconsin, 2020

Hail in Wisconsin, September 26, 2020

September 26, 2020 · NWS GRB · 8 events in 4 counties and zones

Thunderstorms developed along a warm front located across northern Wisconsin during the afternoon hours. The strongest storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a warm front located across northern Wisconsin during the afternoon hours. The strongest storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 26, 11:57 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 26, 11:57 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1257 PM CDT Sat Sep 26 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 428 AM CDT Sat Sep 26 2020

Strong to severe thunderstorms are possible this afternoon in
association with a very strong upper jet, a northward moving warm
front and a cold front approaching from the Northern Plains.

The warm front was not very defined early this morning, but was
probably from about Black River Falls to Milwaukee at 4am. It is
forecast to move a Stevens Point to Manitowoc line by midday as
low level winds increase ahead of the approaching cold front and
upper jet streak. Scattered convection should form along or just
north of the surface front sometime in the afternoon and then move
north into the evening hours. The best combination of shear, low
level forcing and elevated instability looks to be across northern
Wisconsin where the SPC slight risk of severe storms is located.
Strong updrafts and shear should allow for large hail, but damaging
winds are possible as well. Tornadoes are not impossible if there
is some surface based convection. It will be another summer like
day with highs in the 70s and dewpoints in the 60s. If it becomes
sunny for any length of time it could reach 80.

Showers and thunderstorms will continue across northern Wisconsin
this evening before quickly exiting to the east after the cold
front moves through. The air behind the front is drier but not
much cooler, so lows tonight will be mild.

Sunday should be breezy and and still about five degrees above
average. An upper jet moving across southern WIsconsin could bring
some light rain to the east central part of the state in the
afternoon.

.LONG TERM...Sunday Night Through Friday
Issued at 428 AM CDT Sat Sep 26 2020

Enjoy the mild weather this weekend as a significant pattern
change will be felt across the western Great Lakes next week.
500mb ridge will build across the western United States for
next week, resulting in downstream troughing across the eastern
half of the country. This will result in a significant cool down
for the latter half of next week along with periodic chances of
showers.

For Sunday night, continued a chance of light rain across east-
central Wisconsin as front continues to sag southward. The next
upper level disturbance will drop southward late Sunday night
along with the piece of the upper level trough. This feature,
combined with daytime heating on Monday should trigger scattered
shower activity. Most of the shower activity should end during
the late afternoon or Monday evening as a brief period of upper
level ridging ahead of the next upper level disturbance drops
southeast towards the state. The feature on Tuesday should bring
the highest chances of rain across the north. From Tuesday night
into next Saturday, upper level disturbances will drop southeast
out of Canada from time to time as the upper trough lingers across
the eastern half of the country resulting in periodic chances of
showers. Very cool conditions are also expected for the latter
half of next week with highs next Thursday and Friday only
climbing into the 40s and 50s, or more like late October or early
November.

There are a few things to watch in the upcoming days. For Thursday
night, northerly flow off Lake Superior could bring some rain or
snow showers to far north-central Wisconsin. 850mb temperatures
are cold enough for snow, however Lake Superior is still fairly
warm. Boundary layer temperatures may not cool as much as the
guidance would suggest due to cloud cover and northerly winds.
Still a lot of uncertainty if the far north would see the first
snow flakes of the season. Also, with the upper trough moving
across the western Great Lakes later next week, there may be some
potential for waterspouts on the Bay of Green Bay and Lake
Michigan. We are heading into the peak season for waterspouts on
the Great Lakes.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1257 PM CDT Sat Sep 26 2020

VFR conditions prevailed late this morning and early afternoon
with mainly mid and upper level clouds pushing across the region.
Some IFR CIGs remained across far north central WI. Showers and a
few storms developed across central and north central WI early
this afternoon and will continue to spread northeast across the
area as a warm front lifts north. This activity will mainly clip
ATW/MTW/GRB with mainly VFR conditions continuing. Farther north
at AUW/CWA/RHI, chances for showers/storms is higher with this
first round of activity and a second round later this
afternoon/evening. The heavier activity could drop CIGs/VSBY
MVFR/IFR range. Low level wind shear is expected to develop this
evening and continue overnight as southwest winds increase to
40-50 knots around 2000 feet. Low clouds and some fog is expected
across north central WI overnight as well. VFR conditions are
expected by mid Sunday morning. A few showers will be possible in
the later morning and afternoon hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Sunday morning for WIZ022-040-
050.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......Bersch
Hazardous weather outlook, Sep 26, 10:29 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1129 AM CDT Sat Sep 26 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271630-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1129 AM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible late this afternoon
and evening, between 4 PM and 11 PM, mainly north of Highway 29.
Damaging winds, large hail, and isolated tornadoes are possible.

Strong currents are likely to lead to hazardous swimming conditions
at Lake Michigan beaches this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed late this afternoon and
evening. Spotters are requested to report hail over a half inch
in diameter or wind damage to the National Weather Service in
Green Bay.

LMZ521-522-541>543-271630-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1129 AM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Gusty south winds and building waves will result in hazardous
conditions to small craft on Lake Michigan late this afternoon
and continuing tonight.

Thunderstorms with large hail or strong winds will pose a hazard
to mariners late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds or high waves will continue on Lake Michigan Sunday,
resulting in hazardous conditions for small craft. The gusty winds
and high waves will diminish Sunday afternoon.

Bersch

In the hours before

Special weather statement, Sep 26, 1:34 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Green Bay WI
234 PM CDT Sat Sep 26 2020

WIZ018>020-030-031-262030-
Shawano WI-Langlade WI-Marathon WI-Menominee WI-Lincoln WI-
234 PM CDT Sat Sep 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...MARATHON...
NORTHWESTERN MENOMINEE...LANGLADE AND WESTERN SHAWANO COUNTIES UNTIL
330 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Colby, or 20 miles west of Wausau, moving northeast at
60 mph. Other strong thunderstorms were developing in northern Clark
County, and near Mosinee.

Nickel size hail will be possible with these storms.

Locations impacted include...
Wausau, Antigo, Weston, Merrill, Rib Mountain, Mosinee, Abbotsford,
Pearson, Dutch Corners and Veterans Memorial County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
      4518 9004 4542 8906 4500 8866 4468 8992
      4469 9004 4493 9032
TIME...MOT...LOC 1933Z 246DEG 50KT 4488 9004

Kieckbusch

The radar

The Green Bay radar (KGRB), 98 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Shawano

When
September 26, 2:04 PM CST
Where
Shawano County, 0.85 mi NE of Birnamwood
Measured
1.25 in hail
Reported by
Public
Coordinates
44.940, -89.190

Half dollar size hail fell near Birnamwood.

Hail, Lincoln

When
September 26, 2:35 PM CST to 2:40 PM CST
Where
Lincoln County, Merrill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.180, -89.680

Quarter size hail fell in Merrill.

Hail, Lincoln

When
September 26, 2:38 PM CST
Where
Lincoln County, 1.46 mi E of Merrill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.180, -89.650

Quarter size hail fell near Merrill.

Hail, Lincoln

When
September 26, 2:40 PM CST
Where
Lincoln County, 0.85 mi NE of Merrill
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.190, -89.670

Half dollar size hail fell near Merrill.

Hail, Oconto

When
September 26, 2:59 PM CST
Where
Oconto County, 2.07 mi WNW of Kelly Brook
Measured
1.25 in hail
Reported by
Public
Coordinates
44.960, -88.260

Half dollar size hail fell near Hickory Corners.

Hail, Oconto

When
September 26, 3:01 PM CST
Where
Oconto County, Lena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -88.050

Penny size hail fell in Lena.

Hail, Oconto

When
September 26, 3:03 PM CST
Where
Oconto County, 0.98 mi E of Lena
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.950, -88.030

Penny size hail fell near Lena.

Hail, Door

When
September 26, 4:55 PM CST
Where
Door County, 0.49 mi W of Washington Is Fld Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
45.380, -86.940

Penny size hail fell on Washington Island. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918277, 918281, 918278, 918282, 918283, 918284, 918285, 918287.